Hail, Tazewell
- When
- September 9, 12:00 PM EST
- Where
- Tazewell County, 3 mi NNW of Tazewell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.160, -81.541
An upper low tracked from the Ohio Valley across the area promoting instability, steep lapse rates and a few thunderstorms that became severe in the far western sections of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper low tracked from the Ohio Valley across the area promoting instability, steep lapse rates and a few thunderstorms that became severe in the far western sections of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 11:16 AM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1216 PM EDT WED SEP 9 2009 .SYNOPSIS... AN UPPER LOW PRESSURE OVER THE LOWER OHIO VALLEY WILL SHIFT SOUTHEAST TO OVER THE REGION TODAY AND LINGER INTO THURSDAY. THE UPPER LOW WILL THEN WEAKEN AND LIFT NORTHWARD THE END OF THE WEEK. THIS FEATURE WILL KEEP A THREAT OF SHOWERS AND STORMS FOR THE AREA INTO FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... SLOW-MOVING CLOSED LOW...WITH A PRIMARY CIRCULATION CENTER LOCATED OVER ERN KY THIS MORNING...WILL CONTINUE TO DRIFT SEWD OVER THE SRN APPALACHIANS THROUGH THIS EVENING. THUNDERSTORMS AND SHOWERS FORMED ALONG THE LEFT EXIT REGION OF STRONG JET STREAK. THE COMBINATION OF RELATIVELY STEEP LOW-MID LEVEL LAPSE RATES WITH DAYTIME HEATING...THE MID LEVEL COLD POOL AROUND MINUS 14 C AT 500 MB...AND MEAN FLOW ONLY AROUND 5 KNOT SHOULD RESULT IN WIDESPREAD CONVECTION THIS AFTERNOON ESPECIALLY IN THE WEST. SOME THE STORMS THIS AFTERNOON COULD CONTAIN LOCALLY HEAVY RAINS (SLOW MOVERS WITH PWATS INCREASING)...HAIL AND GUSTY WINDS. FOR NOW...ELECTED NOT ISSUE A FLASH FLOOD WATCH BECAUSE WE HAVE BEEN FAIRLY DRY AND FFG INDICATES THAT IT WOULD TAKE 1.5 TO 2.0 INCHES IN AN HOUR AND AROUND 2.5 INCHES IN LESS THAN 3 HOURS TO CAUSE PROBLEMS IN MOST OF THE MTNS. HOWEVER...WILL ADD THE MENTION OF THE THREAT OF ISOLATED FLASH FLOODING IN THE HWO. INCREASED POPS FOR CONVECTION FURTHER EAST INTO THIS AFTERNOON. HIGH TEMPERATURES ARE TRICKY DEPENDING ON CLOUD COVER...SO MADE ONLY MINOR ADJUSTMENTS. .PREVIOUS DISCUSSION... WATER VAPOR SHOWS THE UPPER LOW OVER NRN KY SWINGING SOUTHEASTWARD AS A SHORT WAVE AND ASSOCIATED STRONG JET STREAK MOVES INTO THE SRN APPLNS. TSTMS HAVE CONTINUED ON THE LEFT EXIT REGION OF THIS JET...MAINLY SOUTHWEST OF THE CWA. HOWEVER...AS THE SHORT WAVE AND UPPER CONTINUES TO SWING SOUTHEAST...THE COLD POOL WILL MOVE ACROSS THE CWA TODAY. IF WE GET MUCH HEATING...FAIRLY STRONG LAPSE RATES SHOULD PROMOTE WIDESPREAD DEEP CONVECTION...MAINLY IN THE MTNS. I HAVE KEPT THE LIKELY POPS FOR MUCH OF THE MTNS...AND RAISED THEM TO CATEG FOR THE NRN MTNS OF NC AND MTN EMPIRE OF VA. STORMS TODAY WILL BE SLOW MOVING...AND THE PWATS ARE SLOWLY INCREASING TO AROUND 1.25 INCHES...SO I HAVE ADDED IN HEAVY RAIN WITH THE TSTMS. IF WE GET UNSTABLE ENOUGH FOR CONVECTION TO BECOME ORGANIZED TODAY- MULTICELL CLUSTERS...THEN A FLASH FLOOD WATCH MAY NEED TO BE ISSUED. HOWEVER...WE HAVE BEEN FAIRLY DRY AND FFG INDICATES THAT IT WOULD TAKE 1.5 TO 2.0 INCHES IN AN HOUR AND AROUND 2.5 INCHES IN LESS THAN 3 HOURS TO CAUSE PROBLEMS IN MOST OF THE MTNS...SO WE ARE NOT ESPECIALLY SUSCEPTIBLE RIGHT NOW. WILL NOT ISSUE A WATCH...BUT WILL ADD THE THREAT OF ISOLATED FLASH FLOODING INTO THE HWO. HIGHS TODAY ARE HIGHLY DEPENDENT ON CLOUD COVER. WITH MORE CLOUDS EXPECTED IN THE MTNS...THINK HIGHS WILL BE COOLER THAN YESTERDAY. HIGHS TODAY WILL BE SIMILAR TO YESTERDAY EAST OF THE MTNS. TONIGHT...I HAVE KEPT LINGERING CONVECTION INTO THE OVERNIGHT HOURS...TRANSITIONING TO MAINLY ALONG THE BLUE RIDGE- ESPECIALLY IN NW NC AND FAR SW VA WHERE A FAIRLY STRONG LOW LEVEL UPSLOPE FLOW DEVELOPS. WITH CONTINUED CLOUD COVER AND AN EAST TO SOUTHEAST FLOW...HAVE KEPT LOWS ON THE WARM SIDE OF GUIDANCE. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... REX BLOCK OVER THE OHIO VALLEY/MIDDLE ATLANTIC WILL DRIFT EAST OVER THE NEXT FEW DAYS. THE UPPER HIGH PORTION OF THE BLOCK WILL MOVE INTO NEW ENGLAND...CAUSING SURFACE HIGH PRESSURE TO STRENGTHEN. THIS PATTERN WILL GIVE THE COASTAL LOW A NUDGE TOWARDS THE DELMARVA THURSDAY AND THURSDAY NIGHT. AS A RESULT...NE COMPONENT/WEDGE WILL INTENSIFY A BIT OVER THE CWA...AS H85 TEMPS DROP INTO THE +12C TO +10C RANGE...BASICALLY A WEAK BACKDOOR COLD FRONT. ANOTHER DISTURBANCE WILL ROUND THE UPPER LOW AND MOVE FROM PA TO WEST VA...THUS ALLOWING SOME SHWS TO DEVELOP MAINLY IN THE WEST AGAIN THURSDAY. MORE OF A STRAIGHT EASTERLY WIND THROUGH THE NC HIGH COUNTRY EARLIER THURSDAY MAY BE RESPONSIBLE FOR -RA/-DZ FOR THE FIRST HALF OF THURSDAY. WIDESPREAD CLOUDINESS SHOULD BEGIN TO BREAK LATE PM AS NE WINDS DELIVER A GOOD CHUNK OF LOWER DEWPOINT AIR. HIGH TEMPS ARE TOUGH THIS DAY...BUT DID KNOCK THEM DOWN A FEW TO AT LEAST PLACE THEM IN THE HIGHER SIDE OF GUIDANCE. IF SUN POPS OUT QUICKER THAN THOUGHT THURSDAY...THEN MAX T MAY BE WARMER. WINDS FINALLY GO TO THE WEST SIDE OF THE COMPASS BEGINNING THURSDAY NIGHT....AND THE RESULTING LATE CLEARING SHOULD PUT MOST SPOTS BELOW 60F. UPPER LOW/COLD POOL ALTHOUGH EXITING WILL BE CLOSE ENOUGH FOR THE REST OF THE SHORT TERM FOR SLT CHC POPS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... GFS AND NAM (AS FAR AS IT GOES) BOTH LIFT THE CENTRAL APPALACHIAN UPPER LOW SLOWLY NE BY THE WEEKEND WITH SHORT-WAVE RIDGE TRYING TO BUILD IN ACRS THE OH VALLEY...12Z GFS DIFFERED CONSIDERABLY FROM THE 06Z RUN WITH CUT-LOW OVER THE GREAT PLAINS ON THE 06Z RUN SHIFTED WAY FURTHER WEST OVER NORTHERN ROCKIES ON 12Z. THIS IN TURN PUMPS A BIG RIDGE UP OVER THE MID-MISSISSIPPI VALLEY AND KEEPS NW FLOW ALOFT ACROSS THE EAST COAST. THIS IS ALSO AT CONSIDERABLE VARIANCE FROM THE 00Z EC MODEL WHICH HAS SW FLOW ALOFT ACROSS THE MID-ATLANTIC AND WITH THE UPPER LOW OVER NEBRASKA WHICH IS ALSO CLOSER TO GEM 12Z SOLUTION. HPC EARLY DISCUSSION BRINGS THE PERSISTENT COASTAL LOW A LITTLE FURTHER WEST BUT THE EFFECTS ON LOCAL WEATHER SHOULD BE MINIMAL. HPC ALSO SUGGESTED A BLEND BETWEEN UKMET/CANADIAN ON ENSEMBLES ON THE POSITION OF THE WESTERN LOW AND DISCARDING THE 12Z GFS WESTERN SOLUTION AS AN OUTLIER. EITHER WAY BOTTOM LINE FOR THIS AREA IS STILL ONLY SLGHT CHC POPS OVER THE WEEKEND AND INCREASING TO CHANCE POPS BY LATER MON INTO TUE...BUT NO SIGNIFICANT OR WIDESPREAD RAINFALL IS EXPECTED. TEMPS WILL ALSO REMAIN CLOSE TO SEASONAL NORMALS WITH LITTLE SUBSTANTIAL CHANGE IN THE AIR MASS ACROSS THE REGION INTO EARLY NEXT WEEK. && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... AN UPPER LOW ACROSS EASTERN KENTUCKY WILL DROP SOUTHEAST ACROSS OUR REGION THIS AFTERNOON INTO TONIGHT. HEATING COMBINED WITH THE COLD TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER LOW...WILL GENERATE WIDESPREAD SHOWERS/TSTMS IN THE MTNS...AND SCATTERED STORMS IN THE EAST. BLF AND LWB HAVE THE BEST CHANCE OF A THUNDERSTORM...SO INCLUDED VICINITY TSTMS TO THE BLF AND LWB TAFS WITH TEMPO GROUPS FOR WHEN TSTMS ARE MOST LIKELY TO HIT THE AIRPORTS. CHANCE ARE LESS IN THE EAST AND ADDED JUST THE MENTION OF VCNTY TSTMS AT ROA...AND VCNTY SHWRS AT LYH. STORMS WILL BE SLOW MOVING...SO WILL BRING HEAVY RAIN AND A GOOD CHC OF IFR CONDS IF THEY PASS DIRECTLY OVER AN AIRPORT. AS THE COLD POOL ALOFT MOVES EAST OF THE AREA BY EVENING...AND WE LOSE THE BETTER LAPSE RATES...THE STORMS IN THE AREA WILL DIMINISH DURING THE EVENING. HOWEVER...WITH A STRONGER EAST-SOUTHEAST UPSLOPE FLOW DEVELOPING OVERNIGHT...SHOWERS COULD LINGER ALONG AND EITHER SIDE OF THE BLUE RIDGE ALL NIGHT. IN ADDITION...THERE WILL BE LOWERING CIGS AND VSBY OVERNIGHT WITH THE MOIST SE FLOW. MORNING LOW CLOUDS AND FOG SHOULD LIFT AROUND 14Z. THE WEATHER PATTERN REMAINS ABOUT THE SAME THURSDAY WITH THE UPPER LOW ABOUT OVERHEAD INTO THURSDAY EVENING. ONCE THE SUN GET OUT...AND THERE IS SOME SFC HEATING MORE CONVECTION IS EXPECTED TO DEVELOP ACROSS THE AREA THURSDAY AND POSSIBLY AGAIN ON FRIDAY BUT MAINLY ISOLATED ON FRIDAY AS THE COLD POOL SLIDES EAST. WEAK HIGH PRESSURE RIDGES IN FROM THE NORTH OVER THE WEEKEND WITH MAINLY VFR EXPECTED OUTSIDE OF OVERNIGHT LOW CLOUDS/FOG AND ISOLATED AFTERNOON SHRA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JJ/KK SHORT TERM...KM LONG TERM...PC AVIATION...JJ/KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 948 AM EDT WED SEP 9 2009 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-101400- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- 948 AM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALL. ISOLATED FLASH FLOODING MAY DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE UPPER LEVEL LOW MAY BRING ANOTHER ROUND OF THUNDERSTORMS INTO THE AREA THURSDAY...AND MORE HEAVY RAIN WITH ISOLATED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ011-013-014-016>020-022>024-032-033-WVZ043>045-101400- SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- SUMMERS-MONROE-GREENBRIER- 948 AM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY MAY PRODUCE SCATTERED THUNDERSTORMS FROM THIS AFTERNOON INTO THIS EVENING. ANY STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALL. ISOLATED FLASH FLOODING MAY DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ034-035-043>047-058-059-101400- STOKES-ROCKINGHAM-CASWELL-YADKIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 948 AM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EDT WED SEP 9 2009 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-045-091815- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...WYTHEVILLE...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY...BLUEFIELD...FLAT TOP...HINTON...HIX... LEWISBURG...QUINWOOD...DUO...RAINELLE 1210 PM EDT WED SEP 9 2009 ...THUNDERSTORMS WILL EFFECT SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA... LATE MORNING THUNDERSTORMS WILL MOVE ACROSS SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA THROUGH EARLY THIS AFTERNOON. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. RCS
The Roanoke radar (KFCX), 113 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was reported down and blocking both lanes of Route 604 in the Thompson Valley area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195806, 195807, 195808.